MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10003-510
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355)
Date of Event 10/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a uka surgery had been performed on an unspecified date, the patient complained of chronic pain.A revision surgery was performed on the (b)(6)2022 to treat this adverse event.The patient received a tka system in exchange.
 
Additional Manufacturer Narrative
B3 (date of event), b5 (event description), d6a (date of implantat ion).
 
Event or Problem Description
It was reported that, after a uka surgery had been performed on the (b)(6) 2021, the patient complained of chronic pain.A revision surgery was performed on the (b)(6) 2022 to treat this adverse event.The patient received a tka system in exchange.No further information is available at the moment.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that per complaint details, a revision/conversion to total knee arthroplasty surgery was performed due to patient complaints of chronic pain.An electronic photo of a left unicompartmental knee arthroplasty charstiks sheet (dated (b)(6) 2021) and open surgical wound imaging (dated 10/20) were provided, which would likely indicate revision to be approximately 21 months post implantation; however, the photos do not provide insight into the clinical root cause of the reported event.Of note, the symptom onset date is unknown, and although the wound image date does not correlate with the reported occurrence date of 11/20/2022, this is believed to be only a typographical error in occurrence date (but no clarification has been received to date).Surgical details and if the components had bony integration or were loosened is unknown.The patient impact beyond the reported chronic pain and revision/conversion to total knee arthroplasty could not be determined.No further medical assessment could be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action may be indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 5-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16554464
Report Number1020279-2023-00556
Device Sequence Number17415460
Product Code HSX
UDI-Device Identifier00885556873014
UDI-Public885556873014
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1-10003-510
Device Lot Number100030
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2022
Supplement Date Received by Manufacturer11/20/2022
05/18/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date04/17/2023
05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-300/100071.; 1-10012-500 /100045.; 1-10013-509/100130.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown